Summary:

Paragraphs 7 & i read: ""I took the antidepressant Zoloft together with an antibiotic and had disastrous results, including seizures, tremors and severe anxiety problems for several months. After visiting two emergency rooms and numerous physicians, I felt like I had no hope of recovering. None of the doctors diagnosed me with serotonin syndrome. Instead they sent me on my way without any guidance.

"Luckily I finally found a doctor who figured out my symptoms were caused by the interaction of these two medicines. My original physician gave me samples of Zoloft, so the pharmacist didn't realize that I was taking it with an antibiotic.


http://www.chron.com/disp/story.mpl/life/4098127.html


Pharmacy: Patients should take active role in own health care

BY JOE GRAEDON and TERESA GRAEDON
King Features Syndicate 

Physicians are admonished never to let the cure be worse than the disease. And yet far too often the very medicines meant to soothe symptoms or overcome illness cause more harm than good.

The Institute of Medicine offers objective and independent advice to health-care leaders. It is one of the most prestigious organizations in the nation. Its latest analysis of medication mistakes should scare everyone involved in taking care of patients. 

According to the IOM report, 1.5 million Americans are injured or killed every year as a result of prescription or over-the-counter medication mistakes. Many of these errors are preventable.

The review paints an especially bleak picture of hospital drug prescribing and dispensing: "When all types of errors are taken into account, a hospital patient can expect on average to be subjected to more than one medication error each day."

This shocking revelation suggests that every patient who enters a hospital needs an advocate who can monitor every pill, injection, patch or potion that is administered to make sure it's the right drug, in the right dose, given at the proper time.

But even outpatients must be vigilant. Some of the most common and serious complications identified by the IOM committee are drug interactions. Readers of The People's Pharmacy have been reporting frightening experiences for decades. One recently responded to a column about serotonin syndrome:

"I took the antidepressant Zoloft together with an antibiotic and had disastrous results, including seizures, tremors and severe anxiety problems for several months. After visiting two emergency rooms and numerous physicians, I felt like I had no hope of recovering. None of the doctors diagnosed me with serotonin syndrome. Instead they sent me on my way without any guidance.

"Luckily I finally found a doctor who figured out my symptoms were caused by the interaction of these two medicines. My original physician gave me samples of Zoloft, so the pharmacist didn't realize that I was taking it with an antibiotic.

"I wonder whether most pharmacists would even understand the relationship between these drugs and the potential harm they could do. As a nurse, I want to help protect others from what I went through."

Far too frequently there is not a happy ending to such a story. A patient may die as a result of incompatible medications, but the death certificate lists "cardiac arrest" or some other medical condition as the cause. When drug errors are not identified as the cause of death, such tragic mistakes may be repeated.

The Institute of Medicine report suggests that patients need to take a more active role in their own health care. "Trust but verify" is an old Russian proverb. It should be applied to any medication you take. Whether you are in the hospital or your neighborhood pharmacy, double-check each prescription before taking it.

We have prepared a Drug Safety Questionnaire for readers of this column. It is available free of charge on our Web site: www.peoplespharmacy.com. By getting your physician and pharmacist to answer the questions that are provided, we hope you and your loved ones can avoid becoming a sad statistic.